Thunderstorm Wind, Lenawee
- When
- July 26, 1:36 PM EST
- Where
- Lenawee County, Morenci
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.720, -84.220
Numerous trees and power lines were reported down in Morenci.
A line of thunderstorms developed ahead of a frontal boundary and moved across Lake Michigan during the morning hours of July 26, 2023. These thunderstorms would eventually track across the state into a very warm and unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A line of thunderstorms developed ahead of a frontal boundary and moved across Lake Michigan during the morning hours of July 26, 2023. These thunderstorms would eventually track across the state into a very warm and unstable environment. The southern end of the line of storms is where the strongest winds associated with the line would develop and moved across the lower portions of southeast Michigan during the afternoon between 2 PM and 5 PM. A swath of widespread 60-70 mph wind gusts with locally higher gusts resulted in numerous downed trees, downed powerlines, and around 165,000 power outages in southeast Michigan. The Ann Arbor and the Detroit/Grosse Pointe areas were hit the hardest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 26, 12:10 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 110 PM EDT Wed Jul 26 2023 .AVIATION... Messy convective forecast as morning activity originating out of WI/IL has maintained strength better than guidance had initially anticipated and is currently working across west MI. This line works through the SE MI terminal corridor between roughly 19-21Z this afternoon bringing gusty winds and heavy rainfall. Uncertainty increases late afternoon into the evening wrt potential redevelopment for additional thunderstorm activity as its unclear how much instability will be left/able to recover following the first lines passage. For now, will maintain 2 tempo groups for thunderstorms for all sites to account for both first/secondary convection and amend as needed into this evening. Upstream obs continue to support MVFR cigs overnight following this system's passage with scattered of clouds likely by early Thursday afternoon. For DTW...First line of convection crosses the terminal between roughly 19-21Z. Strong to potentially severe wind gusts can't be ruled out with this line. There is another window for additional convective redevelopment this evening if instability is able to sufficiently recover how confidence in this is not particularly high. Have maintained mention in TAF for now and will adjust as needed later this afternoon/evening. .DTW THRESHOLD PROBABILITIES... * High for thunderstorms between ~19-21Z, moderate this evening (~23- 01Z). * Moderate to high in ceilings below 5000 feet tonight. && .PREV DISCUSSION... Issued at 1101 AM EDT Wed Jul 26 2023 UPDATE... Several moving parts to the forecast to discuss this morning, the first being several upstream mesoscale complexes which have been poorly handled in the hi-res guidance. The first of these is the northern stream MCV that is riding along the leading edge of the theta-e/instability gradient. Have started to see the structure of the bowing segment decline as it encounters decreasing instability, still cannot rule out isolated damaging wind gusts if reinvigoration happens invof increasing diurnal destabilization. Should this complex hold together and maintain speed/trajectory, arrival time to the western edge of the cwa will be around 16-17z (noon-1 pm local) though confidence is low attm. In contrast, the southern stream MCV has already produced several severe gusts/wind damage across northern IL. There is less concern that this cluster will outpace instability as it is in closer proximity to the resident moisture pooling, in which 70 degree dewpoints have already reached the southern row of counties. Would thus not be surprised to see radar trends favor the southern stream complex or a southeastward shift of the complexes as a result. Pending sufficient instability, all convective hazards are in place although the greatest threat will be damaging winds considering the present bowing structures and shear vectors nearly perpendicular to the gust front. That said, hodograph curvature is present with a favorable streamwise component in the lowest 1.5 km and subtle backing of flow over central lower MI, offering the threat of an isolated tornado and hail in the event of mesocyclone development. Timing of this system to the western edge of the cwa will also be early afternoon, roughly 17-18z (1-2 pm local) unless forward propagation of the storm increases. Late afternoon and evening convective prospects remain highly uncertain, and will likely be a messy convective scenario through the evening behind these initial MCVs, with all severe hazards still in play (damaging wind, hail, isolated tornado). It is plausible that ongoing convection inhibits further instability development, although with the arrival of large-scale support/increasing shear/lifting warm front, cannot count on that suppressing post-MCV convection. Will also have to monitor increasing flooding potential this evening as PWATs rise above 2 inches. Given such high dewpoints/limited nocturnal stabilization, will have to rely on subsidence aloft to assist convective cessation late this evening/overnight. PREV DISCUSSION... Issued at 343 AM EDT Wed Jul 26 2023 DISCUSSION... Attention this morning is turned upstream to MN where a robust MCS is tracking ESE along the northern extent of a 700mb warm nose and associated reservoir of mid-level instability over the Midwest. This convection is driven by and reinforcing a ridge running shortwave that will track ESEward into the Great Lakes this afternoon. Varying depictions of wave timing and amplitude have largely come into agreement with the vort max passing over northern Lower MI in the 18- 03z time frame today, providing synoptic support for ascent and a high likelihood for a generous coverage of showers and thunderstorms through the afternoon and evening as the resultant surface reflection works through. Storm mode and evolution carry uncertainty with heavy dependence on upstream trends in morning convection and outflow propagation. The leading edge of the 925-850mb moisture axis over central IL/IN has been active with convection overnight, which was not captured well by much of the hi-res guidance. This moisture axis should reach the CWA from the southwest by around noon and could provide a focus for an initial round of showers/storms. If this plays out, it would likely eat into destabilization prospects for later convection and severe potential. This appears to be a low probability scenario however as the higher moisture content with this feature may very well be shunted more to our south. Higher confidence exists in convection arriving during the late afternoon and evening as a secondary coherent low- to mid-level moisture and instability axis builds in on the nose of a 850mb LLJ. Assuming no early day activity, strong instability is likely to develop by late afternoon ahead of the inbound shortwave. Most of the recent guidance points toward a more amplified wave - supported by the current satellite water vapor view - so no surprise that mean MLCAPE has increased in the 00z suite compared to previous runs. 1000 J/kg looks probable for most of the area as the surface warm front brings in 70+ degree dew points, with 2000+ J/kg attainable across the south where higher low- and mid-level lapse rates should develop. Meanwhile, a 500mb westerly wind speed max moves in with the shortwave, increasing bulk 0-6km wind shear to around 35 kt. Most likely scenario for the late afternoon will be storms triggering or intensifying along the remnant convection/MCV moving into West MI from the MN/WI activity this morning. Some discrete or multicell structures will be possible early on, but a trend toward more of a linear/bowing mode is expected as the 500mb speed max works in. This points to mainly a severe wind threat, but could see some large hail in any discrete rotating cells. There will also be a locally higher tornado threat along the warm frontal boundary where low-level hodographs will be enlarged as the LLJ strengthens to 35+ kt. This threat is favored to set up somewhere south of the I-69 corridor, and is reflected well by the 5% tornado risk area outlined in SPC's day 1 severe outlook. Flooding may become a concern through this evening as well given the high moisture availability with PWATs approaching 2 inches supporting heavy rainfall rates. WPC has included all of SE Michigan within a Slight risk of excessive rainfall in their day 1 outlook. Storms are expected to depart before midnight but may linger across the south if a quasi stationary outflow boundary sets up. SE Michigan will be left in a subsidence bubble in the wake of this system with model soundings showing a stable profile through the Thursday period. The 850mb thermal ridge will be disrupted by northwest flow behind the system, but should be relatively quick to build back in with 850mb temps reaching 20C by late in the day. This will support highs in the upper 80s to around 90, which with dew points still around 70 degrees will produce a very oppressive air mass with afternoon heat indices well into the 90s. Even hotter conditions will be possible on Friday with potential for heat index near 100 degrees if we stay capped/dry. Still need to see how upstream convective trends play out for this period as there looks to be another system working into the northern Great Lakes Thursday night into Friday. This will bring likely shower/storm chances for us by Friday night, but earlier arrival into Lower MI may cut into Friday heat potential. Otherwise, amplification of the eastern Canadian trough follows for the weekend, bringing temperatures and humidity back to more comfortable levels. MARINE... A compact but strong low pressure system will track through the central Great Lakes today bringing potentially multiple rounds of showers and thunderstorms to the region. The system will pull a warm front through the region early in the day with a cold front later afternoon or evening. Some storms may become strong to severe with strong winds, hail, and possibly tornadoes. Winds and waves will be higher in and around these storms as well. High pressure then returns Thursday and Friday with a very warm airmass in place keeping stable conditions over the waters so light winds and waves are expected before and after the storm activity. HYDROLOGY... Scattered to numerous severe storms will be possible this afternoon and evening, with potential for these storms to produce heavy rainfall as a moisture rich environment builds into the state. There remains uncertainty as to the placement of a heavier rainfall axis, but areas that see the heaviest rain could see rates in excess of 2 inches over 3 hours or less. These rates would be capable of producing flooding especially in urban and low-lying areas as well as near smaller streams. At this time the spatial footprint of a higher flooding threat carries too much uncertainty to highlight with a Flood Watch. The heaviest storms are expected to be relatively progressive and move out by late this evening. Additional rounds of thunderstorms are possible late Thursday night into Friday night. The potential for regenerative and/or quasi- stationary convective systems and thus locally heavy rainfall remains a concern given the high moisture environment settling in. Timing and location of any organized heavy rain threat will be dictated by shorter-term trends in upstream thunderstorm development, and carries a significant level of uncertainty at this stage in the forecast. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....KDK UPDATE.......MV DISCUSSION...TF MARINE.......DRK HYDROLOGY....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 416 AM EDT Wed Jul 26 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-270830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 416 AM EDT Wed Jul 26 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Numerous thunderstorms are possible today, mainly between 2pm and 9pm. Scattered storms may become severe, with the main threat being damaging wind gusts 65 mph or above. Large hail to 1 inch and isolated tornadoes will be secondary threats. Thunderstorms will also be capable of producing intense rainfall rates and localized flooding. Storm mode will start as discrete or multicell structures that transition to a linear or bowing segments as they move through. Storm motion will be west to east at around 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices are likely to climb into the mid to upper 90s Thursday and Friday. Additional thunderstorms are possible late Thursday night through Friday night. There is a marginal risk for severe storms and excessive rainfall. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 416 AM EDT Wed Jul 26 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Numerous thunderstorms are possible today, mainly between 2pm and 9pm. Scattered storms may become severe, with the main threat being damaging wind gusts 55 kt or above. Large hail to 1 inch and isolated waterspouts will be secondary threats. Thunderstorms will also be capable of producing intense rainfall rates. Storm mode will start as discrete or multicell structures that transition to a linear or bowing segments as they move through. Storm motion will be west to east at around 35 kt. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible late Thursday night through Friday night. There is a marginal risk for severe storms and excessive rainfall. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
212 PM EDT Wed Jul 26 2023
MIZ047-048-053-261915-
Bay MI-Saginaw MI-Midland MI-
212 PM EDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of Bay, northwestern
Saginaw and Midland Counties through 315 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Pleasant, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pleasant Valley around 225 PM EDT.
Oil City around 230 PM EDT.
Sanford around 250 PM EDT.
Midland around 305 PM EDT.
Auburn, Kawkawlin and Linwood around 315 PM EDT.
Other locations impacted by this storm include Mount Forest, Crump,
Poseyville, Willard, Laporte, Averill, Gordonville, Bombay, Hemlock
and Porter Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.
&&
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
4400 8416 4400 8405 4391 8404 4391 8391
4392 8391 4392 8387 4374 8391 4369 8388
4360 8368 4334 8436 4347 8437 4347 8461
TIME...MOT...LOC 1812Z 255DEG 30KT 4356 8477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
228 PM EDT Wed Jul 26 2023
MIZ068-075-261930-
Livingston MI-Washtenaw MI-
228 PM EDT Wed Jul 26 2023
...Strong thunderstorms will impact portions of Livingston and
Washtenaw Counties through 330 PM EDT...
At 226 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason to 7 miles south of Leslie to 6
miles west of Cement City. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Fowlerville and Gregory around 250 PM EDT.
Chelsea around 255 PM EDT.
Pinckney and Manchester around 300 PM EDT.
Howell, Dexter and Oak Grove around 305 PM EDT.
Ann Arbor, Brighton and Hamburg around 315 PM EDT.
Hartland and Whitmore Lake around 320 PM EDT.
Dixboro around 325 PM EDT.
Ypsilanti, Milan and Salem around 330 PM EDT.
Other locations impacted by these storms include Pittsfield Township,
Whittaker, Plainfield, Hudson Mills Metropark, Island Lake State
Recreation Area, Bridgewater, Delhi Mills, Pleasant Lake, Barton
Hills and Conway Township.
People attending Fowlerville Family Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Michigan.
&&
LAT...LON 4278 8369 4243 8366 4243 8355 4209 8354
4207 8413 4277 8416
TIME...MOT...LOC 1826Z 270DEG 32KT 4262 8439 4236 8438 4209 8446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AAThe Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
30 thunderstorm wind, 1 tornado. Local standard time, as filed.
Numerous trees and power lines were reported down in Morenci.
Multiple trees reported blown down, a few across the roadways.
A weak tornado with maximum winds of 70 mph tracked east-northeast from northeast Jackson County and briefly crossed into Livingston County before dissipating just northeast of Leeke Road and north of Bowdish Road. One business along the path sustained some minor structural damage that included roof damage and siding damage to an outbuilding.
A large tree fell onto a house, trapping an individual inside.
Multiple trees and tree limbs reported down.
A large tree limb fell on the roof of a house.
A large tree was reported blown down.
Numerous trees and power lines reported down across Pinckney.
Numerous trees and power lines reported down near Howell.
Trees reported blown down.
Measured wind gust at Detroit Metro Airport.
Measured wind gust at Willow Run Airport.
Large trees reported blown down.
Multiple trees reported blown down.
Large trees limbs reported down.
Large trees reported blown down.
A large tree limb fell through the roof of a home.
Large trees uprooted.
Measured wind gust via MDOT mesonet.
Trees reported blown down.
Large trees were reported down.
Large trees reported down.
Multiple trees reported blown down.
Numerous large trees blown down, some onto houses and cars.
Large trees reported blown down.
Tree reported blown down on house.
Tree reported blown down on house in Monroe Township.
Widespread tree damage reported in Grosse Pointe.
A large tree was reported blown down.
A 6 inch diameter tree was reported blown down.
Multiple trees reported blown down in Harsens Island and Clay Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119692, 1119693, 1144388, 1119694, 1119695, 1119698, 1119696, 1119998, 1123765, 1123773, 1120011, 1123808, 1120005, 1123764, 1123770, 1123810, 1120000, 1123760, 1120007, 1123772, 1120003, 1123762, 1123766, 1123768, 1119697, 1123759, 1123761, 1123775, 1119699, 1120001, 1123771.